Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Hastings, NE

August 23, 2016Mitchell County, Kansas

NWS Hastings, NE issued this special weather statement at Aug 23, 2016, 5:21 PM CDT for Mitchell County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 5:21 PM CDT (22:21 UTC)
Expired
Aug 23, 2016, 5:45 PM CDT
In force
24 min
Issued by
NWS Hastings, NE

County Mitchell County, KS

The radar

The Grand Island radar (KUEX), 117 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

488 
WWUS83 KGID 232221
SPSGID

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT TUE AUG 23 2016
 
KSZ019-232245-
MITCHELL KS-
521 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 545 PM CDT...

AT 520 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SIMPSON...OR 12 MILES SOUTHEAST OF BELOIT...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHERVILLE AND SIMPSON. 

LAT...LON 3931 9813 3952 9793 3922 9793 3922 9804
TIME...MOT...LOC 2220Z 222DEG 20KT 3931 9798 

$$

WESELY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 23, 3:58 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 23, 3:58 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
358 PM CDT TUE AUG 23 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 345 PM CDT Tue Aug 23 2016

We have a small window late this afternoon into the evening where
we stand the slight chance of a shower/thunderstorm. Taking a look
at the cumulus field currently, it will take another couple of
hours before we have much of a chance of thunderstorm development,
as vertical extend is limited. Latest meso-analysis indicates that
we have plenty of CAPE in our eastern CWA (more than 4000 J/kg)
and loss of, or in the process of losing convective inhibition.
Wind shear is weak, however. The time window is limited as we will
enter a region of subsidence in between two waves, as the cumulus
field we currently have is associated with the departing first
wave within southwest flow.

By overnight, short-wave ridging aloft should preclude
precipitation, despite a cold front that will be cutting through
the CWA. This front will give us quite a range of dewpoints by
early Wednesday morning, with near 50 expected in our northwest to
mid 60s in our southeast, ahead of the cold front. The next
shortwave trough will arrive Sunday, and with generous MUCAPE, I
expect a good chance of precipitation to occur north of the front
as it stalls somewhere near the state line. By afternoon, we
should have sufficient instability and shear to be aware of severe
potential as well. Any severe weather would mainly be in the
afternoon and evening. The location of severe weather will be
highly dependent on where, when, and if the front stalls. We also
have the potential for some heavy rain with some cells. Expect
slightly cooler than normal temperatures north of the front as sky
cover along with airmass change will make it seem a bit more like
fall.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 345 PM CDT Tue Aug 23 2016

More chances of rain are on the way as we receive multiple waves
of energy are still expected. A slow warming trend will occur as
temperatures eventually rebound to near normal.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday morning)
Issued at 717 AM CDT Tue Aug 23 2016

General overview:
Although VFR ceiling/visibility is expected the majority of the
period, there are a few caveats involving mainly the possibility
of brief sub-VFR conditions in either thunderstorm activity, brief
lower stratus, or both of these. Moving on to more specifics...

Ceiling/visibility:
As at least one set of model guidance depicted (while others did
not), at least a patchy MVFR stratus ceiling has developed in the
general area and could move into either terminal soon. As a
result, have introduced a TEMPO group through 16z to cover this
MVFR possibility, which may or may not be sufficiently long to
cover it. Otherwise, obviously any passing thunderstorm activity
later this afternoon/evening could at least briefly reduce
especially visibility below VFR, and this will need monitored as
well.

Thunderstorm potential:
It appears that overnight/early morning activity has departed off
to the north. As a result, the main window of opportunity for
possible convection is focused from 22z-04z late this
afternoon/tonight, and this is being advertised with a
basic/generic "vicinity" mention (VCTS) for now. This could
feature a severe storm risk with hail/wind potential, but this is
HIGHLY conditional.

Winds/low level wind shear:
Surface winds will remain fairly breezy from the south through
much of the period, with gust potential over 20kt for much of the
day. However, confidence in wind trends decreases by evening.
Although an eventual switch to prevailing northerly breezes should
occur behind a passing front, the presence or lack of thunderstorm
activity could easily alter the local wind fields noticeably from
current expectations, including the possibility of brief very
strong gusts. There could be some fairly "minor" low level wind
shear during the latter half of the period, but nothing that
appears worthy of TAF inclusion at this time.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Pfannkuch
Hazardous weather outlook, Aug 23, 3:33 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT TUE AUG 23 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
333 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS SLIGHT CHANCE OF LATE AFTERNOON THUNDERSTORMS FOR AREAS
GENERALLY EAST OF HIGHWAY 281 IN SOUTH CENTRAL NEBRASKA AND FOR
MUCH OF NORTH CENTRAL KANSAS. BETWEEN 7 PM TO AROUND
MIDNIGHT...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
SOUTHEAST OF A LINE FROM OSCEOLA NEBRASKA TO STOCKTON KANSAS. THIS
AREA DOES NOT INCLUDE THE TRI-CITIES. THERE IS SOME RISK OF SEVERE
WEATHER IF STORMS DEVELOP THIS AFTERNOON AND EVENING...WITH PING
PONG BALL SIZE HAIL...THUNDERSTORM WIND GUSTS TO 60 MPH...AND
BRIEF HEAVY RAINFALL THAT COULD CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AT LEAST SMALL THUNDERSTORM CHANCES EXIST WITHIN ALL...OR AT
LEAST SOME PORTION OF THE OUTLOOK AREA...DURING EACH DAY AND NIGHT
FORECAST PERIOD. SOME OF THE OVERALL HIGHEST THUNDERSTORM CHANCES
ARE FRIDAY AFTERNOON AND EVENING.

FOCUSING ON SEVERE STORM POTENTIAL...AREAS GENERALLY ALONG AND
SOUTHEAST OF A LINE EXTENDING FROM PHILLIPSBURG KANSAS TO YORK
NEBRASKA STAND AT LEAST A MARGINAL RISK OF SEVERE THUNDERSTORMS
MAINLY WEDNESDAY AFTERNOON AND EVENING. THE MAIN THREATS WITH ANY
SEVERE STORMS WILL BE QUARTER SIZE HAIL...WIND GUSTS TO AROUND 60
MPH...AND BRIEF HEAVY RAINFALL.

BEYOND WEDNESDAY...IT IS TOO SOON TO CONFIDENTLY ASSESS ANY SEVERE
STORM POTENTIAL THAT MIGHT EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AT LEAST AN ISOLATED BASIS
LATE THIS AFTERNOON AND EVENING...PRIMARILY EASTERN AND SOUTHERN
PORTIONS OF THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Aug 23, 4:24 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT TUE AUG 23 2016

KSZ019-232200-
MITCHELL KS-
424 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL 500
PM CDT...

AT 424 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF VICTOR...OR 10 MILES SOUTH OF BELOIT...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHERVILLE...SIMPSON AND SCOTTSVILLE.

LAT...LON 3929 9829 3957 9811 3957 9793 3926 9793
      3922 9796 3922 9809
TIME...MOT...LOC 2124Z 211DEG 26KT 3932 9814

WESELY
Special weather statement, Aug 23, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT TUE AUG 23 2016

KSZ019-232245-
MITCHELL KS-
521 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 545 PM CDT...

AT 520 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SIMPSON...OR 12 MILES SOUTHEAST OF BELOIT...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHERVILLE AND SIMPSON.

LAT...LON 3931 9813 3952 9793 3922 9793 3922 9804
TIME...MOT...LOC 2220Z 222DEG 20KT 3931 9798

WESELY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:43 AM CDTSpecial Weather StatementGIDHarlan, Phelps47 min
Aug 23, 5:44 PM CDTSpecial Weather StatementGIDClay31 min
Aug 23, 6:00 PM CDTSpecial Weather StatementGIDHamilton30 min
Aug 23, 6:30 PM CDTSevere Thunderstorm WarningGIDHamilton, York45 min
Aug 23, 4:24 PM CDTSpecial Weather StatementGIDMitchell36 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.